Medications that cause hearing loss and tinnitus.

When you begin to take a new medication, it’s normal to check out the potential side effects. Will it give you a dry mouth or make you feel nauseous? What might not occur to you is that some medications have a more severe side effect – they can potentially cause hearing loss. Medical professionals call this condition ototoxicity. Ear poisoning is what ototoxicity breaks down to.

The number of drugs that can lead to this problem is unclear, but there are at least 130 that are known to be ototoxic. Which ones should you look out for and why?

Some Facts About Ototoxicity

How can a pill reap havoc on your ears after you swallow it? these drugs can damage your hearing in three different places:

  • The stria vascularis – Located in the cochlea, the stria vascularis creates endolymph, the fluid in the inner ear. Too much or too little endolymph has a significant impact on both hearing and balance.
  • The cochlea – That’s the seashell-shaped component of the inner ear that takes sound and converts it into an electrical signal the brain can understand. Damage to the cochlea affects the range of sound you can hear, commonly starting with high frequencies then escalating to include lower ones.
  • The vestibule of the ear – This is the area that sits in the middle of the labyrinth that comprises the cochlea. It helps control balance. Vestibulotoxicity drugs can cause you to get dizzy or feel like the room is spinning.

Tinnitus is caused by some drugs while others cause hearing loss. If you hear phantom sounds, that could possibly be tinnitus and it normally shows up as:

  • Thumping
  • A windy sound
  • Ringing
  • Popping

Usually if you quit using the medication the tinnitus will stop. However, some of these drugs can cause permanent hearing loss.

What is The Risk Level For Each Drug?

The checklist of drugs that can cause temporary or permanent hearing loss might surprise you. You probably take some of these drugs when you are in pain and you might have some of them in your medicine cabinet right now.

At the top of the list for ototoxic medications are over-the-counter pain relievers such as:

  • Naproxen
  • Ibuprofen

Salicylates, better recognized as aspirin, are included on this list. While all these can cause some hearing problems, they are reversible when you quit taking the meds.

Antibiotics are a close second for common ototoxic medications. Some antibiotics are ototoxic but many aren’t. You might have heard of some of these that aren’t:

  • Erythromycin
  • Vancomycin
  • Gentamycin

The problem goes away after you quit using the antibiotics just like with painkillers. Other drugs on the ordinary list include:

  • Quinine
  • Chloroquine
  • Quinidine

Compounds That Cause Tinnitus

Diamox, Bumex, Lasix and Edecrin are diuretics that result in tinnitus but there are bigger offenders in this category:

  • Caffeine
  • Marijuana
  • Nicotine
  • Tonic water

Every time you drink your morning coffee, you are exposing yourself to something that could make your ears ring. After the drug leaves your system it will pass and that’s the good news. Ironically, some drugs doctors give to deal with tinnitus are also on the list of possible causes such as:

  • Prednisone
  • Lidocaine
  • Amitriptyline

The doctor will prescribe much less than the dose that will cause tinnitus.

What Are the Symptoms of Ototoxicity?

They differ based on the medication and your ear health. Typically, you can expect anything from mildly annoying to completely incapacitating.

Be on guard for:

  • Vomiting
  • Tinnitus
  • Poor balance
  • Difficulty walking
  • Blurring vision
  • Hearing loss on one or both sides

Contact your physician if you observe any of these symptoms after taking medication even over-the-counter drugs or herbal supplements.

Should you still take your medication even you have the symptoms of ototoxicity. You should always take the medication your doctor prescribes. Don’t forget that these symptoms are temporary. Keep yourself informed by always asking your doctor about the potential side effects of a medication and don’t hesitate to ask about ototoxicity. You should also schedule an appointment with a hearing care specialist to have a hearing test.